Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 33, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 18, 2000, 10:21 AM EDT for Macomb County, Michigan. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 10:21 AM EDT (14:21 UTC)
- Expired
- May 18, 2000, 10:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Macomb County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:25 AM EDT | Hail 0.75 | Washington, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 2.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 181421 SVRDTX MIC099-181445- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1021 AM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACOMB COUNTY IN SOUTHEAST MICHIGAN * UNTIL 1045 AM EDT * AT 1021 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF ROMEO...OR 14 MILES NORTHEAST OF PONTIAC...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARMADA AT 1030 AM EDT NEW HAVEN...RICHMOND AT 1035 AM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE IkNCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:40 AM EDT, 6 hours 41 minutes earlier.
Area forecast discussion, May 18, 3:40 AM EDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 AM EDT THU MAY 18 2000 MAIN CHALLENGE THIS FORECAST PERIOD FOCUSES ON CONVECTIVE POTENTIAL TODAY...AND POTENTIAL FOR HEAVY RAINFALL THIS AFTERNOON AND TONIGHT ACROSS SOUTHERN COUNTIES. SOUTHWEST TO NORTHEAST ORIENTED BOUNDARY WILL DROP SOUTH TODAY AS HIGH PRESSURE BUILDS SOUTH TO LAKE SUPERIOR. THE POSITION AND TIMING OF THIS FRONT IS CRUCIAL FOR TODAY AND TONIGHT. WITH THE BOUNDARY STILL ACROSS CENTRAL COUNTIES THIS MORNING AS WAVE RIDES ALONG IT...POTENTIAL FOR SURFACE BASED INSTABILITY OVER SOUTHERN COUNTIES...WITH CAPES AROUND 1000 J/KG OVER SOUTHERN TIER BY 18Z. FORECAST SOUNDINGS INDICATING ELEVATED CONVECTION STILL A POSSIBILITY OVER NORTHERN COUNTIES TODAY AS WELL. DYNAMICS COME TOGETHER FOR POSSIBLE HEAVY RAINFALL ALONG AND NORTH OF THIS BOUNDARY LATER THIS AFTERNOON INTO TONIGHT. BOUNDARY PROGGED IN NORTH CENTRAL INDIANA AND OHIO THIS EVENING. UPPER JET STRUCTURE INDUCES SIGNIFICANT DIVERGENCE...IN AREA ALONG THE SURFACE BOUNDARY. A SOUTHWESTERLY TO WESTERLY ORIENTED 850 JET WILL FURTHER ACT TO INDUCE LIFT ALONG THE SURFACE BOUNDARY. THE COMBINATION OF THE BOUNDARY INDUCED SURFACE CONVERGENCE...THE JET INDUCED UPPER DIVERGENCE AND THE LOWER LEVEL JET...WITH MOIST 850 THETA E ADVECTION WILL LEAD TO HEAVY RAINFALL POTENTIAL ALONG AND NORTH OF THIS BOUNDARY. WITH THE BOUNDARY NOT MOVING MUCH FURTHER TO THE SOUTH INTO OVERNIGHT AND THE MAIN SURFACE WAVE RIDING EAST ALONG THE BOUNDARY... LEADING TO TRAINING POTENTIAL. LOCATION FOR HEAVIEST RAINFALL LATER TODAY AND TONIGHT IN CORRIDOR ALONG AND SOUTH OF INTERSTATE 94. WITH THIS REGION NOT THAT WET FROM RECENT RAINS...AREA COULD LIKELY HANDLE THE THREE QUARTERS TO AN INCH OF QPF EXPECTED WITHOUT ANY SIGNIFICANT FLOODING PROBLEMS. GIVEN UNCERTAINTY IN THE EXACT ORIENTATION OF THE BOUNDARY TONIGHT AND THE MODEL TO MODEL DIFFERENCES IN QPF WILL HOLD OFF ON ANY FLOOD WATCHES AT THIS TIME. RIGHT NOW AREAS TO RECEIVE HEAVIER RAINFALL LATER TODAY AND TONIGHT ARE DRY...AND THE AREAS RECEIVING THE HEAVIER RAINFALL NOW WILL BE DRYING. WILL WATCH MORNING RADAR TRENDS TO DETERMINE IF ANOTHER ESF IS IN ORDER FOR SOUTHERN COUNTIES. WILL KEEP RAIN CHANCE IN NORTHERN COUNTIES INTO TONIGHT AS WELL...AS STRONG 850-700 FRONTOGENETIC FORCING CONTINUES. DRYING INDICATED THROUGH LAYER FROM NORTH TO SOUTH OVERNIGHT...SO WILL TRAIL OFF PRECIP CHANCES FROM NORTH TO SOUTH DURING THE OVERNIGHT. WITH HIGH CONTINUING TO PUSH DRIER AIR FURTHER SOUTH INTO FORECAST AREA DURING THE DAY FRIDAY...AND BEST DYNAMICS TO THE SOUTHEAST OF REGION...WILL LIMIT PRECIPITATION POTENTIAL FOR SOUTHERN COUNTIES TO THE MORNING. FAN/FWC TEMPERATURES CLOSE...AND DO NOT PLAN TO STRAY FAR FROM THIS. .DTX...NONE. STRUBLE
In the hours before
Special weather statement, May 18, 9:10 AM EDT, 1 hour 11 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-191200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 910 AM EDT THU MAY 18 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN TODAY... ESPECIALLY NEAR AND SOUTH OF INTERSTATE 69. A FEW OF THESE STORMS COULD BECOME SEVERE...AND SPOTTER ACTIVATION MAY BE NEEDED TODAY. A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS SOUTHEAST MICHIGAN TODAY...AND WILL EXIT THE STATE BY LATE AFTERNOON. THE FRONT WILL IGNITE SHOWERS AND THUNDERSTORMS AS IT MOVES INTO A WARM AND HUMID AIR MASS. THESE THUNDERSTORMS WILL THEN MOVE EAST AT 40 MPH. THE STRONGEST STORMS...MAINLY NEAR AND SOUTH OF INTERSTATE 69... COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER. WIND GUSTS TO 60 MPH ARE POSSIBLE NEAR AND SOUTH OF ANN ARBOR AND DETROIT. IN ADDITION...TORRENTIAL RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH ALL THUNDERSTORMS TODAY. TONIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN EXPECTED NEAR AND SOUTH OF INTERSTATE 69. THESE SHOULD NOT BE SEVERE...BUT WILL AGAIN POSE A HEAVY RAIN THREAT. STORMS TONIGHT WILL MOVE EAST AT 20 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. ZOLTOWSKI
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:10 AM EDT | Severe Thunderstorm Warning | DTX | Oakland | 20 min |
| May 18, 1:46 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 14 min |
| May 18, 1:57 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 48 min |
| May 18, 2:15 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 15 min |
| May 18, 2:30 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 45 min |
| May 18, 3:07 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 53 min |
| May 18, 3:41 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 49 min |
| May 18, 4:00 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.